prednisolone taper: Hi all.. Was diagnosed with... - PMRGCAuk

PMRGCAuk
11,270 members20,519 posts

prednisolone taper

membership
membership

Hi all.. Was diagnosed with “atypical GCA” in March 2018... I developed a headache and then double vision due to paralysis of my Cranial nerve (VI). 60mg prednisolone resolved the condition within 48 hours.. I had no other symptoms. Since then I have developed diabetes and high blood pressure, which I am told will resolve when I stop taking the steroids. Over the past 2 years I have reduced steroids but each time I reach 7mg I get muscle pain and have to increase again. Any suggestions how I reduce.. my current dose is 6.5, but I am getting sore knees again.

7 Replies
oldestnewest

When faced with this, I stayed at 7 mgs for about a year. I had a productive time and felt good with, lots of grandchild care. I would try to reduce, like you, but a flare would threaten. One day it felt different and I dropped to 6.5 and carried on smoothly to 3 mgs. On reflection, this was the right thing to do and my optimum dose.

Unbeknown to me Large vessel Vasculitis had been developing quietly in my upper extremities. So sometimes the inability to taper has an underlying cause. However, tapering is usually difficult at the Adrenal system waking up stage. I now, as you might know, am being treated for GCA. The PMR symptoms have receded completely.

Hidden
HiddenModerator

Hi membership. I think 7mg is difficult for a lot of people. You are waiting for the adrenals to start playing ball once you get in that range. My view is you stay at the dose that works for a while and let things settle before you try and taper, unless the knees are OA? Have you tried OTC painkillers? If you try them a dead slow nearly stop taper you may find it's easier on your body. That way you are allowing your body to get used to the new dose over 28 days or so rather than overnight. 0.5mg can make a big difference. Here are the tapering plans people have developed.

healthunlocked.com/pmrgcauk...

I know your have GCA but have you got PMR too? It could be that you have PMR that has been controlled at the higher doses and is poking its head up now.

I am at 7mg and have been there about 6months having been at 6mg for about 8months. I had a flare so spent a while at 7.5mg, but 7mg seems ok at the moment. I have no intention of tapering just yet as I keep flaring. I start year 5 post dx next month and have accepted it could be a long while before I am able to reduce the dose. The rhrumy seems to be understanding and is in no rush to get me off pred. The dmard I take does help as a steroid sparer.

I know you are concerned regarding diabetes and BP but you still cant rush it. A low carb diet will help with diabetes. I have had type2 for almost 20yrs now and it was controlled by Metformin and diet for many years. Then pred came and I have been on insulin for 3 years now. I too am hoping I can get off insulin once the pred goes and I can reverse the diabetes. But a low carb high fat diet has meant I lost well over 2st and I need half the insulin dose than I did at the start. My BP is controlled, most of the time, by an ACE inhibitor. But I do a lot of relaxation and meditation too. I don't mean sitting and doing a lotus position ....just sitting and trying to empty my mind or listening to music that helps me relax. I think I will stop rambling now and go to bed! Good luck. 🌻

Wow poops, good place to be.

Stay safe, Jerri

Many thanks... I realise, from the replies, that I am just being too impatient ! I just hate taking pills... I will be good and go 'oh so' slowly with the taper. Best wishes, take care and stay safe, Carole

Hello. Not sure what was atypical about your GCA symptoms. Anyway, going from about 8mg to 5mg was a huge disappointment because I felt rubbish and even thought I had PMR coming. Personally I had to get off the 7mg ledge because it was still too high for my adrenals to work and too low for my body to feel it was well covered for cortisol. Symptoms were fatigue, muscle pain, dizziness and weakness to name a few. Personally I pushed on though because I figured that the pain was in a vague cloud and not in a specific muscle that caused dysfunction so prob not PMR. However, not knowing what PMR was like I was still guessing really. When I say pushed through I mean carried on reducing but at a rate of 0.5mg per 6-8 weeks with the new dose introduced as per the DSNS plan. I got to 5mg and felt much better though 3mg was where my adrenals started to work more reliably. I had a Synacthen and morning cortisol test at 4mg (so-so) 0.5mg (normal).

Re the diabetes and weight gain - Docs do patients a great disservice by assuming it is inevitable. They did with me too, 3 years ago when I started on 60mg. An ultra low carb and salt diet and I’ve never had a problem. Others here have been successful in that too, as well as reversing a weight or blood sugar problem.

PMRpro
PMRproAmbassador

Sounds pretty typical of the GCA I have met over the last 10+ years - but someone should remind them that 50% of patients are going be "atypical" in some way ...

You are not reducing relentlessly to zero - you are looking for the lowest dose that provides the level of relief you got at higher doses. Some people develop PMR symptoms as part of their GCA journey - sounds as if you are one. To be at 7mg after barely 2 years of GCA is pretty good.

Now you need to slow down to achieve the last bit without too much agony. There are slowed approaches to tapering that will help get through the harder aspects of it, allowing your adrenal function to creep back without you being too fatigued to function. And the steroid withdrawl part is less when the step down is smaller and slower.

And as already said, both weight and diabetes can be greatly improved by diet adjustments, take out the carbs you can and that makes a big difference. I lost 35lb of pred and PMR-associated weight gain while still on 10-15mg/day and crutches so exercise wasn't an option! I have never had any signs of even pre-diabetes - mostly due to the low carb way of eating. Not NO carb - just very carefully selected carbs and some discipline.

Just read your post and the comments of the other gals....I simply wanted to tell you not to be discouraged. It has been precisely the same for me, but with the help of the forum, I learned to speak up to my rheumy in the states and tell him I wanted to SLOW down. Now I am taking 8mg of prednisolone a day and the head, temple and jaw pain has almost gone away. I want to stay right here for a month at least...maybe more. At this stage, I got down to four and then six and I love my 8mg!! I want to feel good..PERIOD 👨🏾‍🤝‍👨🏽👨🏿‍🤝‍👨🏽👨🏿‍🤝‍👨🏼👩🏿‍🤝‍🧑🏽👨🏾‍🤝‍👨🏾👨🏼‍🤝‍👨🏼👬💗💗

You may also like...